Alert archive / Indiana / Frost Advisories in 2023
Frost Advisory 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this frost advisory at Oct 10, 2023, 2:38 PM EDT for 24 counties in Indiana. It took effect at Oct 11, 2023, 3:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2023, 2:38 PM EDT (18:38 UTC)
- In effect from
- Oct 11, 2023, 3:00 AM EDT
- Expired
- Oct 11, 2023, 9:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Indianapolis, IN
All 24 counties
Bartholomew County, IN, Boone County, IN, Carroll County, IN, Clinton County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jennings County, IN, Johnson County, IN, Madison County, IN, Marion County, IN, Montgomery County, IN, Morgan County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Tippecanoe County, IN, Tipton County, IN, Warren County, IN
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS73 KIND 101838 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 238 PM EDT Tue Oct 10 2023 INZ021-028>031-035>042-046>049-054>057-064-065-072-110245- /O.NEW.KIND.FR.Y.0009.231011T0700Z-231011T1300Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur- Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Columbus, Greensburg, and North Vernon 238 PM EDT Tue Oct 10 2023 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Portions of central, east central, north central, southeast and west central Indiana. * WHEN...From 3 AM to 9 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/ind
3 follow-up statements
501 WWUS73 KIND 110153 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 953 PM EDT Tue Oct 10 2023 INZ021-028>031-035>042-046>049-054>057-064-065-072-111200- /O.CON.KIND.FR.Y.0009.231011T0700Z-231011T1300Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur- Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Columbus, Greensburg, and North Vernon 953 PM EDT Tue Oct 10 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of central, east central, north central, southeast and west central Indiana. * WHEN...From 3 AM to 9 AM EDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/ind
007 WWUS73 KIND 110755 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 355 AM EDT Wed Oct 11 2023 INZ021-028>031-035>042-046>049-054>057-064-065-072-111300- /O.CON.KIND.FR.Y.0009.000000T0000Z-231011T1300Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur- Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Columbus, Greensburg, and North Vernon 355 AM EDT Wed Oct 11 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Northeast of a line from Newport...to Greencastle...to Seymour. * WHEN...Through 9 AM EDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/ind
187 WWUS73 KIND 111316 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 916 AM EDT Wed Oct 11 2023 INZ021-028>031-035>042-046>049-054>057-064-065-072-111430- /O.EXP.KIND.FR.Y.0009.000000T0000Z-231011T1300Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur- Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Columbus, Greensburg, and North Vernon 916 AM EDT Wed Oct 11 2023 ...FROST ADVISORY HAS EXPIRED... Temperatures have warmed into the 40s across central Indiana, ending the threat of frost. The return of southerly flow and warmer temperatures ahead of the next system will remove the threat of frost for the next few mornings. $$ For more information from the National Weather Service visit https://weather.gov/ind
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 10, 2:37 PM EDT, 1 minute earlier.
Area forecast discussion, Oct 10, 2:37 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Indianapolis IN 237 PM EDT Tue Oct 10 2023 .Short Term...(This evening through Wednesday) Issued at 236 PM EDT Tue Oct 10 2023 - Cool again with Patchy Frost again Tonight - Increasing clouds and slightly warmer on Wednesday Tonight... ...Frost Advisory Tonight for much of Central Indiana... Surface analysis early this afternoon shows cyclonic flow in place across Indiana due to a deep low pressure centered over eastern Ontario and western Quebec. Aloft, an associated deep low pressure system was found nearly in the same location in this stacked system. Strong surface high pressure was found near the confluence of the Mississippi and Ohio Rivers, and this was resulting in a moderate pressure gradient across Central Indiana. Water vapor continued to show dry and subsidence filling into Central Indiana from the northwest. Skies across Central Indiana were clear. A few clouds were found across northern Indiana associated with the cyclonic flow. Heating and mixing today has allowed dew points across the area to fall into the lower 30s The models keep the broad cyclonic circulation in place across the Great Lakes and northern Indiana tonight. However the surface high pressure system to our southwest is expected to drift east across Kentucky and provide weak surface ridging across Central Indiana overnight. This should allow lighter winds tonight than we saw early this morning. Forecast soundings and time heights show a dry column in place overnight, providing clear skies. Dewpoints in the lower 30s and even a few upper 20s this afternoon reveal a very dry condition across Central Indiana, favorable for radiational cooling. Thus with many of the same elements in place tonight that are favorable for frost, we will once again issue a frost advisory for much of the forecast area. The area least likely to get frost would be across the southwest, where eventual backside flow around the high will allow for some slightly warmer low temperatures at that location. Much of Central Indiana will see lows in the middle to upper 30s, with lows around 40 in the southwest. Wednesday... Warmer air is expected to arrive on Wednesday. Models suggest a warm front pushing across Central Indiana on the back side of the surface high. Weak ridging aloft is suggested to develop as the deep upper low to the northeast begins to slide east. A weak upper disturbance is noted within the flow aloft, pushing toward Indiana on Wednesday afternoon. HRRR responds to the feature showing some showers developing, mainly across the western and northern Central Indiana late in the afternoon. Moisture remains questionable. Forecast soundings show saturation within the middle and upper levels of the atmosphere, but a prominent dry layer within the lower levels. Pwats appear to be only around 1 inch as this forcing feature passes. Thus as the warm front and disturbance arrive and pass, will trend toward increasing clouds with small chances for very light rain. Most rain will probably end up as virga as evaporation occurs within the dry layer. Given the clouds and warm front along with winds becoming southerly, we will trend highs to the mid 60s. && .Long Term...(Wednesday night through Tuesday) Issued at 236 PM EDT Tue Oct 10 2023 Thursday... A deep upper level trough and associated low pressure system will continue to approach Thursday with the bulk of central Indiana in the warm sector by Thursday morning. A broad, but very cold core low will continue to sit over SE portions of Canada, limiting mid to low level WAA over the area, but there should be enough surface-850mb advection for temperature to exceed normal values for early to mid October. There has been a significant warming trend out ahead of this system on Thursday due to low pressure track trends shifting to the NW. Without much moisture in the warm sector of this system, conditions should remain dry during the day and through Thursday night. The combination of dry low level air and southerly winds, could lead to an overachieving temperature day; current forecast is for mid to upper 70s, but low 80s are not out of the realm of possibilities. Winds on Thursday are likely to be higher as the pressure gradient sharpens out ahead of the low. This in combination with a deep mixing profile should lead to 20+ MPH gusts Thursday afternoon, especially over western portions of the area. Friday and Friday night... The aforementioned low pressure system will pass through on Friday, leading to some unsettled conditions. The initial concerns will be related to gradient wind Friday morning through the afternoon. As mentioned previously, the warm sector out in front of this low will be rather dry, leading to an efficient layer for mixing stronger wind from aloft. The low will also deepen Thursday night through Friday leading to a stronger pressure gradient over the region. In all, sustained winds are expected to be around 15-25 MPH with gusts up to 35-40MPH. Peak gusts are likely to be between 4-7PM over western central Indiana as the cold front nears from the west. As dusk arrives, surface temperatures should cool enough to combat WAA, suppressing mixing and non-thunderstorm wind gust strength. The secondary concern will be rain/thunderstorms along the cold front Friday evening into Friday night. Moisture return looks to be condensed along the boundary. Outside of this narrow moisture corridor, instability looks to be heavily limited as the low pressure system begins to occlude keeping cold air aloft west of central Indiana. This should place 850-500mb lapse rates around 6.3- 6.8 C/km, of which would need fairly high surface dew points for surface based instability to be present. Lift will not be an issue along the front however, so there will likley be scattered showers along the boundary. If convection does initiate along the boundary, there would be enough mixing to tap into a fairly strong LLJ, leading to high wind gust concerns. Uncertainty is still very high at this point, but this is something to monitor in the coming days. Saturday through Tuesday... The upper low will move into the Appalachians and then New England late in the weekend with cyclonic northwest flow over central Indiana. Embedded waves in the NW flow could result in more periodic showers through the remainder of the long term along with more below normal temperatures (highs in the low 60s). && .Aviation...(18Z TAF Issuance) Issued at 1245 PM EDT Tue Oct 10 2023 Impacts: * VFR Conditions are expected * Westerly winds gusting to 15-20 kts this afternoon, especially at KIND/KLAF Discussion: VFR conditions will prevail through the TAF period. The TAF sites will remain on periphery of a deep area of low pressure centered over eastern Ontario and Western Quebec. This will keep weak cyclonic flow in place across Indiana this afternoon and tonight. Forecast soundings show a continued dry column with subsidence. Thus mostly clear skies are expected. As heating and mixing is lost, the gradient is expected to lessen, further enhanced by weak high pressure arriving from near the Mississippi and Ohio river confluence. Thus expect winds to become light to clam overnight. A wind shift to the south is expected on Wednesday as a warm front pushes north across Indiana. && .IND WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 3 AM to 9 AM EDT Wednesday for INZ021- 028>031-035>042-046>049-054>057-064-065-072. && Short Term...Puma Long Term...Updike Aviation...Puma
Hazardous weather outlook, Oct 10, 9:42 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 942 AM EDT Tue Oct 10 2023 INZ021-028>031-035>049-051>057-062>065-111345- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Monroe-Brown-Bartholomew-Decatur- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, and Greensburg 942 AM EDT Tue Oct 10 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few non-severe thunderstorms are possible north of Interstate 70 Wednesday night. Storms are possible again late Friday through early Saturday for all or part of the region...a strong storm cannot be ruled out Friday night. Lightning, brief heavy rain, and gusty winds will be possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ060-061-067>072-111345- Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 942 AM EDT Tue Oct 10 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible late Friday through early Saturday for all or part of the region...a strong storm cannot be ruled out Friday night. Lightning, brief heavy rain, and gusty winds will be possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Nearby
Frost Advisories in Indiana, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.